Depo Provera shots causing extreme weight gain?
I just wanted to know what peoples thoughts were on the shot i have gotten it in the past and it really messed thing wup for me. has anyone else had simmalar side effects .. extreem weight gain and also problems with sdeeffects after going off of it .. i am scarred that this drug has effectd me permanaintly. ?
Mar 12 2007 15:49 by Erik
Reason: Clarified post description
When I looked into the shot my doctor told me that it takes 3 years for it to completely leave your body. So just going off of it will not make the side effects go away.
That made me stick to the pill.
My roommate got the shot when in college. I am trying to remember the exact number but she gained about 25 pounds in less than 2 months. She was a very small girl who never had a weight problem before this. It really was a shocking weight gain. Her doctor told her she might experience some weight gain but nothing to that extreme. Unfortunately, I don't have an end to the story. She quit school and moved back home shortly after this and we lost touch. I also must note that because she moved I do not know for sure that she did not have some other medical problem and Depro-Prevera was just a coincidence. Sorry, I am not much help.
Thanks guys I just wanted to know if there were other people out there who found some sort of connection to depo and any heath problems thanks for taking the time to reply
u know i think that is a "bull" dont get me wrong i use to think the same thing i got my first depo shot like 1st week of august after i had my baby, and by my jan shot i gained almost 20lbs my dr. even said that by my next shot if i kept gaining i should get off cause some ppl have that side effect. well now im almost at my next shot date an i have lost 17lbs, by watching what i eat no exercise just eating better and drinking more water. ive heard many ppl say about getting craving being hungry after they get the shot, and i think it does happen you just have to be able to control urself, and u will be fine.
I would worry more about the other side effects of Depo. Bone density loss is one of the big ones if a remember correctly. Really do your research.
I was on the shot for around 3 years or so and just recently switched to the pill. I had gained so much weight (not just the depo's fault but I'm sure it helped). I knew that if I really wanted to lose weight I needed to get off it. Since I've switched I've been able to lose weight for hte first time in 4 years! I had gone on it before b/c i couldn't remember to take the pill but now that I have thryoid medication that I have to take daily it makes it easier to remember. I would say to go off of it and see how you do. I loved it but am glad I switched.
yea they did tell me to take calcuim pills being on it, which i do, i take 2 600mg a day i think
I think everyone is different with side effects on the depo shot but I think before you start a birth control method you should do your research so good for you for asking....now with that said, I was on the depo shot for 6 months and gained 25 lbs in that time...shot up from 125 lbs (healthy weight and looked awesome I think) to 150...I have heard way to many people say they have gained weight too!! If it was from cravings or hormones it still happened!! Be cautious and aware of your body...I tried the patch for a bit which is just as nice as depo I think however, for a week out of the month I thought I could kill my husband if he breathed the wrong way so I decided I should try something different...Still havent found the right thing but am looking...
I have been on depo for 10 years and I have gained 10kg slowly over those years. I am going to go off it now as I exercise regularly and eat good healthy meals yet I still gain weight, I'm so frustrated and think it's worth a try. Before I started taking it I was less active and ate whatever I liked and I was alot slimmer it doesn't seem right!
I gained during the years I was on either depo or the pill ~12years...it's hard to attribute it specifically to the birth control since I also had desk jobs and not a lot of activity during that time and the lbs crept on a few per year. I'm off all chemicals now and so far (knocking on wood) am not having problems taking weight off. Since I never tried dieting and bfs always seem to bring extra calories it's hard to say which did it.
Depo is a steriod - - it will prohibit weight loss (and you may likely gain). I took it years ago after giving birth to my now 14 year old and I couldn't lose the baby weight to save my life. But what is more concerning is the sexual side effects.... you may just want to check into the nunnery now :) ... Did you know they use depo to casterate men in prison (voluntary casteration, that is)?
Wow... I can't get over these horror stories about depo! I had a friend go on it, and she is very active and she also smokes. She has always been in pretty good shape, but after she started depo, she definitely gained some weight with no real change in her level of activity.
I am staying far faaar away from depo!
I was on depo for years, and the side effect was loss of my period after 3 months of spotting. It was a great birth control during college. I didn't gain any weight until I stopped using it and went on the pill.I think the side effects people talk about are real, but exaggerated. BTW I got pregnant the 1st month I really tried, after being off depo a few years. I didn't have any problem with my sex life while on depo, and none of my friends did either.
I am on the shot now. I wish I would have researched it a little more though. I have not had a period for 2 months...and my sex drive has gone WAY down. So, I definately would not recommend it to you or anyone.
My daugher had one shot in hopes it will cause weight gain. She tried every thing else to no avail.
I used the shot about 13 years ago. I gained about 10lbs per shot, 4 shots total. It was nice to not have a period for that year, but I also couldn't go anywhere without being prepared, just in case it decided to come. I didn't have any lifestyle changes other than having 2 kids instead of 1, ate the same, had more exercise, and all the weight gain was fat, not muscle. It messed my body up so bad that it took me 5 years to get pregnant again.
I call bs. It all depends on the woman.
I started the depo shot as soon as I rightfully could after having by baby, a year ago.
I haven't gained a single pound. I was 113lbs prebaby but bounced up to 186lbs in the couple months of carrying my bundle of joy. Due to water retention the doctor couldn't give me anything for it. Since it would've caused birth complications.
I started the depo shot as soon as possible, my six week checkout after having baby. I also continued to eat healthy, since I already was adding walking/daily workouts to the mix. I've done nothing but lose weight in the last year. I'm currently maintaining 103 - 105lbs. I take calcium suppliments just as suggested.
Sure. There is a chance of weight gain due to side effects. However, it depends on the woman. There's a chance of getting hit by car crossing the street too. I agree with Erica. It's bs. Don't fall into the poor me bs side effect excuse.
I was on Depo. Every single one of my friends that tried it hated it because it either made them gain weight, gave them migraines, or turned them into an emotional mess. I personally loved it. I didn't have any of those problems.
Regardless, my doctor made me stop. I had been taking it for over 7 years and then those studies came out about bone density loss. I actually have a pdf of one of the studies if anyone wants it. It was published in a peer reviewed medical journal. But anyways - I loved Depo, and I was really upset when I had to stop. The only side effect I thought I was having was the loss of my period (which I absolutely loved). Sure I gained weight over that 7 year stretch, but I don't know how much of that could be attributed to Depo.
I did in fact lose bone density. My doctor had me get a bone density scan, and I was diagnosed with osteopenia (sp?). That's one step below osteoporosis and I was only 31 at the time. I also came to find out that I had slightly elevated testosterone levels due to Depo. I've been off Depo since October of 2005. My period returned exactly one year later. This October I'm supposed to have another bone density scan to see if there have been any changes since the first scan. I was advised to increase my calcium and do weight-bearing exercises.
I must say - I do feel like my sex drive has gone into over drive since I went off Depo, but it could just be my ago. I've always heard that the early thirties were the sexual peak for women.
Every single woman I know - from young women in their 20's to older women in their 40's has gained weight on depo provera. I was one of them. Last night there were ten of us at a party and we all started talking about how we had had no problem keeping our weight where we wanted it until we got that dang shot. I only had ONE shot and I gained 15 pounds in 2 months. I was so angry, I went to my doctor and she denied that was even a side effect! Then i spoke to a male doctor who told me this was just an excuse for my bad habits. Baloney!
Every woman had the same experience. We were all told it was our fault or in our head. Nonsense. I hated that stupid drug, and ten years later I still struggle to get weight off that I never should have gained in the first place. I think they experiment on us. When i took that shot, there was no weight gain mentioned as a side effect. NOW it says weight gain. Stay away from this drug. If you can't remember to take a simple BC pill once a day, maybe you aren't responsible enough to be having sex!
Bottom line? Warn all your friends to STAY AWAY FROM DEPO PROVERA! Tell your doctors to knock it off and just say no to depo!